Page 1 of 3 123 LastLast
Results 1 to 10 of 22

Thread: Neurontin and weight gain

  1. #1
    Senior Member Lois's Avatar
    Join Date
    Sep 2001
    Location
    Oak Ridge, NJ USA
    Posts
    173

    Question Neurontin and weight gain

    I'm currently taking 900mg of neurontin 3 times a day with little relief from the burning pain we SCI all know about. Is this the cause of my weight gain ~ mostly around the midsection ~ or simply, I don't know, "quad-belly"? The result of sitting in a chair all day long? Wish someone had mentioned weight gain as a side effect! And if I go off the neurontin since it's not that effective anyway, how easy will it be to lose the weight? What other drug(s) may work?

    The elavil I take at bedtime (50mg) does the trick for sleeping. I'm wondering about taking it during the day.
    Any suggestions, anyone?

  2. #2
    Senior Member mike's Avatar
    Join Date
    Jul 2001
    Location
    Florence, Kentucky
    Posts
    885
    I have the same problem with weight. I believe that Pfizer even admits that on their website. I noted that you take Elavil. I have found that drug more effective then Neurontin for burning pain. Unfortunately it gives me bladder problems so I can't take much of it.
    mike

  3. #3
    Senior Member Lois's Avatar
    Join Date
    Sep 2001
    Location
    Oak Ridge, NJ USA
    Posts
    173
    What kind of bladder problems? What are you presently using for pain?

  4. #4
    Senior Member singin_intherain's Avatar
    Join Date
    Aug 2005
    Location
    Pic is backpacking Alaska '93. How about 2012?
    Posts
    349

    Maybe neurontin? Or steroids/cortisol?

    Quote Originally Posted by Lois
    I'm currently taking 900mg of neurontin 3 times a day with little relief from the burning pain we SCI all know about. Is this the cause of my weight gain ~ mostly around the midsection ~ or simply, I don't know, "quad-belly"?
    I'm sorry I can't offer any pain relief input, but I did gain some weight the year I started neurontn. I was taking a pretty low dose of neurontin--300mg, only at night b/c I couldn't handle the drunk feeling--and I lost 10-12 lbs maybe over the course of cutting it out over 5-6 months this year. I'm pretty small so that's not insignificant. It could be muscle or bone, and I've lost a few more pounds since I finished cutting it three months ago. I speculate that may be 4-AP making me lose weight...but that's a separate percolating post.

    My doctor did tell me neurontin causes weight gain, but not at a dose as low as mine. but maybe it should be dose relative to body weight. I fear I might have dipped below 100 now, and I'm generally sensitive to meds, so 300 might have been a big dose for me.

    RE AB FAT: I DO know that the hormone cortisol (called the stress hormone I think) is supposed to put on ab fat. I personally experienced more than once my body changing and gaining an unusual amt of ab fat with steroids (both oral and IV). I have had a few experiences that will prevent me from ever again underestimating the power of hormones on everything: fat gain and distrib, cognition, emotion.

    I am not confident this offers any practical help but I send along good wishes in any case. I have read a good author that made a lot of what I've experienced make sense, relates diet and weight and hormones. i don't remember specifics but she has books for both women and men. Her name is Larrian Gillespie and her books have ridiculous titles but seem smarter than they sound.

    …Searching for her I realize she is more a low-carb pop persona than I realized, but I find her science convincing and in line with my experience. If you want to check her out:

    Pre- and peri-menopusal women: http://www.goddessdiet.com/
    Menopausal and post- women: http://www.menopausediet.com/
    Men: http://www.gladiatordiet.com/

  5. #5
    Senior Member singin_intherain's Avatar
    Join Date
    Aug 2005
    Location
    Pic is backpacking Alaska '93. How about 2012?
    Posts
    349

    And cutting neurontin

    Quote Originally Posted by Lois
    And if I go off the neurontin since it's not that effective anyway, how easy will it be to lose the weight?
    I had a hell of a time cutting the neurontin, suffered its absence much more than adding it ever seemed to benefit me. Please consider doing it really gradually and in consult with a doctor you trust.

    Going off did make me lose weight I think. see my last post.

  6. #6
    I Just got off neurotin. It wasnt doing much for the burning. I was on 1800mgs a day. I also noticed my hair was coming out. My DR told me to cut it down slowly. I took 1200mgs the first week then 600mgs the last week and now since monday i have been off and feel okay so far.
    For every minute you're angry you lose a second of happiness

  7. #7
    Senior Member mike's Avatar
    Join Date
    Jul 2001
    Location
    Florence, Kentucky
    Posts
    885
    Lois, inspite of my weight problem with Neurontin, I continue to use it, 2100mg daily, as it is the only drug that I get any relief from. My bladder problem with Elavil was that it seemed to slow down my urine stream and cause some retention. I believe this is true for a number of antidepressants.
    mike

  8. #8
    Senior Member Lois's Avatar
    Join Date
    Sep 2001
    Location
    Oak Ridge, NJ USA
    Posts
    173
    Thanks for your input, all. I'm due to see my rehab doctor later this month and will see what she thinks. Meanwhile I'll see about modifying my diet (once all the Halloween candy is gone ~ Ha!) and getting more exercise.
    Have a good one!
    Lois

  9. #9

    Neurontin

    well hate to be the bearer of bad news but Neurontin and Ameritriptiline are both very big weight gainers. It is writen in all the medical books etc as a side effect. My dr. weaned me off the neurontin , which I had no problem and put me on Topamax . The Ameritriptiline was easy also to get off of. I had gained 45 lbs being on 3600 mg neurontin a day and 50 amerit at night. I have now lost close to 35 lbs and feel great . I was even beginning to go in a state of depression because I have always been a small person. It is very hard to find a med that is not a weight gainer. My husband is reseaching that is to why all the drug companies have that and dry mouth , constipation as a side effect and try to come up with something that wont cause that and we would all be happy campers. take care, Roz

  10. #10
    Senior Member mike's Avatar
    Join Date
    Jul 2001
    Location
    Florence, Kentucky
    Posts
    885
    Besides the weight gaining aspects of Neurontin, I think you will find if you scan this website that it also contributes to memory loss. It certainly has for me. I think it would be neat if instead of coming up with another almost the same pill as Pfizer did with Lyrica, they would put some research money into coming up with a better drug that is really designed for CP instead of preventing seizures.
    mike

Similar Threads

  1. Neurontin Scandal
    By crazynurse in forum Care
    Replies: 3
    Last Post: 07-13-2003, 08:38 AM
  2. weight gain
    By mike in forum Care
    Replies: 3
    Last Post: 07-08-2003, 12:08 PM
  3. Weight Loss
    By badjefft in forum Care
    Replies: 4
    Last Post: 03-10-2002, 03:45 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •